You are here:

Radiology/Repeat MRI contrasts

Advertisement


Question
Hi Dr. K,

Sorry for all these messages.  The questions just randomly come to mind.  

Do you know what the effects are of having repeat contrast injections (MRI)?  I've had one just about every 2 years for the past 10 years and 2 already this year.  Should I be concerned about this?

Thanks,
Diane

Answer
Diane

there are some research studies going on, very preliminary that perhaps Gadolinium which is a metal in the MRI contrast may be deposited in tissues at minuscule amounts but no one really knows what it affects if anything.... Patients with poor kidney function may experience other side effects. there is serious condition that occurs extremely rarely called nephrogenic systemic fibrosis....research may point to older MRI contrast agents as a cause...this is not to scare you but rather providing you with full information since you asked the question... I would not worry about it but I would encourage you to see a specialist and not seek repeated images without a good indication.

MK

Radiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael K.

Expertise

Almost any kind of questions regarding any types of radiology exams, procedures, meaning of radiology reports etc...

Experience

12 year experience in the field of radiology

Organizations
American Society of Neuroradiology, Senior Member Society of Pediatric Radiology, Active Member

Publications
Radiology Seminars in pediatric neurology American Journal of Roentgenology American Journal of Neuroradiology

Education/Credentials
Board Certified in Diagnostic Radiology Additional Certificate of Qualification in Neuroradiology

©2016 About.com. All rights reserved.